Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 186, NWS Cleveland, OH

July 22, 2003Stark County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 22, 2003, 12:07 PM EDT for Stark County, Ohio. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2003, 12:07 PM EDT (16:07 UTC)
Expired
Jul 22, 2003, 12:45 PM EDT
In force
38 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Stark County, OH

The radar

The Cleveland radar (KCLE), 76 km from the middle of the area, began a volume at 16:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 4.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

811 
WUUS51 KCLE 221607
SVRCLE
OHC151-221645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1207 PM EDT TUE JUL 22 2003

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STARK COUNTY IN NORTHEAST OHIO...

* UNTIL 1245 PM EDT

* AT 1207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF MASSILLON...OR ABOUT 14 MILES
  WEST OF CANTON...MOVING EAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CANTON
  HARTVILLE
  LOUISVILLE
  MASSILLON
  NAVARRE
  NORTH CANTON

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4075 8116 4072 8164 4091 8164 4091 8141
          4097 8120

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 11:36 AM EDT, 31 minutes earlier.

Area forecast discussion, Jul 22, 11:36 AM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1136 AM EDT TUE JUL 22 2003

CURR FCST LOOKS GOOD. NO UPDATE PLANNED. RW/TRW DEVELOPING ACROSS
MUCH OF NE INLAND OH ABOUT WHERE FLD WATCH REMAINS IN EFFECT SO NO
CHANGES TO THE WATCH.

.CLE...
OH...FLOOD WATCH OHZ020>023-031>033 THRU THIS EVENING.
PA...NONE.

BM
Hazardous weather outlook, Jul 22, 7:37 AM EDT, 4 hours 30 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-221330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
737 AM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

THE POSSIBILITY OF FLASH FLOODING EXISTS ACROSS PORTIONS OF
NORTHEAST OHIO IF HEAVY RAIN DEVELOPS AND MOVES ACROSS AREAS ALREADY
SATURATED FROM RAIN THAT FELL YESTERDAY.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
NORTHERN OHIO AND NORTHWEST PENNSYLVANIA ON WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR WEDNESDAY.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:53 PM EDTSpecial Marine WarningCLE2 hr
Jul 21, 9:34 PM EDTSevere Thunderstorm WarningCLEMahoning41 min
Jul 21, 9:47 PM EDTFlash Flood WarningCLEMedina, Portage, Summit, Trumbull5 hr
Jul 21, 9:50 PM EDTSevere Thunderstorm WarningCLEMarion25 min
Jul 22, 9:30 AM EDTSevere Thunderstorm WarningCLERichland45 min
Jul 22, 11:44 AM EDTFlash Flood WarningCLEPortage, Summit, Trumbull, Wayne4 hr
Jul 22, 1:31 PM EDTSevere Thunderstorm WarningCLEMahoning44 min
Jul 22, 3:33 PM EDTFlash Flood WarningCLEPortage, Trumbull4 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.